Washington, 2008

Wildfire and High Wind in Washington, July 10 to 19, 2008

July 10 to 19, 2008 · NWS OTX · 8 events in 6 counties and zones

A strong dry cold front dropped south from British Columbia during the late afternoon and early evening hours. Windy conditions and low humidities both ahead of and immediately behind the cold front resulted in new large fires over portions of the inland northwest.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong dry cold front dropped south from British Columbia during the late afternoon and early evening hours. Windy conditions and low humidities both ahead of and immediately behind the cold front resulted in new large fires over portions of the inland northwest. The Spokane Valley Fire was human caused and destroyed 11 homes and 10 out buildings in the Dishman Hills area and burned 1,006 acres. Conditions were very extreme when the fire started with Felts Field at 4 PM PST reported a temperature of 81 degrees, a relative humidity of 10 percent, and sustained west winds of 24 MPH gusting to 44 MPH. A separate fire in Cheney destroyed a garage. A state of emergency was declared by the state governor in Spokane and Ferry counties. The strongest winds from this front channeled down the Okanogan Valley, where Oroville received a peak wind gust of 74 MPH, and Omak 59 MPH. Numerous trees and power poles were blown down by the high winds. There was a total of 5,000 power outages mostly around Oroville, Tonasket, and Omak. In Tonasket, a ten inch diameter tree was downed by the winds, causing extensive damage to a carport and RV. Power poles were also blown down by the winds in Tonasket. Blowing dust was also common with the front passage with visibilites as low as a half mile in Omak. Colville and areas just north of Colville also saw strong winds with gusts to 55 mph which resulted in numerous 12 inch diameter trees as well as several power lines being knocked down. Eight thousand customers lost power in Colville. Several trees were blown down on highway 20 west of Republic. In Kettle Falls, wind gusts to 55 mph knocked down several tree branches. Several other large fires resulted which spread quickly by the strong winds. These include the French Valley Fire, centered seven miles southeast of Omak, which burned 1,420 acres. This fire had an unknown cause, which spread rapidly to the south on the 10th by strong north winds. Fires in Stevens and Ferry Counties resulted mostly from downed power lines. There was structural damage from the fires to a barn, shed, and home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 10, 1:45 PM PST, 30 minutes earlier.

Area forecast discussion, Jul 10, 1:45 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT THU JUL 10 2008

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL DROP INTO SOUTHEAST
BRITISH COLUMBIA LATE THIS AFTERNOON AND EVENING. THIS TROUGH
WILL PUSH A RELATIVELY STRONG BUT GENERALLY DRY COLD FRONT
THROUGH THE INLAND NORTHWEST. THE MAIN IMPACT OF THIS FRONT
WILL BE TO BRING BREEZY WINDS TO MOST LOCATIONS AS WELL AS
SOME COOLING. UPPER LEVEL RIDGING WILL REBUILD OVER THE REGION
ON FRIDAY LOWERING WIND SPEEDS AND BRINGING MORE DRY WEATHER.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...WIND ADVISORY REMAINS IN EFFECT
WITH INCOMING DISTURBANCE ASSOCIATED WITH DARKENING ON WATER VAPOR
IMAGERY THIS AFTERNOON AND EVENING...WHICH TYPICALLY AFFECTS
LOCATIONS NORTH OF OMAK IN THE OKANOGAN VALLEY WITH SIGNIFICANT
NORTHERLY WINDS. THIS WAVE HAS ALREADY PRODUCED A WIND GUSTS TO 67
MPH IN PENTICTON BRITISH COLUMBIA IN THE OKANOGAN VALLEY THIS
AFTERNOON. ADDITIONALLY RED FLAG WARNINGS REMAIN IN AFFECT FOR
MANY LOCATIONS DUE TO LOW RELATIVE HUMIDITY AND A PASSING COLD
FRONT WHICH IS KEEPING IT RATHER BREEZY FOR MANY LOCATIONS.
ADDITIONALLY MINIMAL WORDING FOR SMALL CHANCE OF LATE AFTERNOON
AND EARLY EVENING CONVECTION NEAR THE NORTHERN MOUNTAINS NEAR THE
SOUTHERN BRITISH COLUMBIA BORDER REMAINS...PERHAPS A HANDFUL OF
LIGHTNING STRIKES AT BEST AS THIS FEATURE IS MAKING A SPEEDY
PROGRESSION THROUGH THE AREA. THE ABOVE MENTIONED DISTURBANCES
MAKE THEIR EXIT TONIGHT AND SHORTWAVE RIDGING MOVES IN FROM THE
WEST. RIDGE OVER THE REGION AMPLIFIES VERY LITTLE AND REMAINS
RATHER FLAT AND PRONE TO MINOR NUISANCE SHORTWAVE PASSAGES THROUGH
IT...NOT STRONG ENOUGH TO PRODUCE ANY MEANINGFUL CHANCE OF
MEASURABLE PRECIPITATION BUT ENOUGH TO PERHAPS CAUSE CLUTTER TO
THE WIND AND SKY FORECAST. FOR THE MOST PART EVEN WITH THESE
COMPLICATIONS THE FORECAST REMAINS DRY WITH A VERY MINIMAL WARMING
TREND INTO SATURDAY NIGHT. /PELATTI

SUNDAY THROUGH THURSDAY...EXTENDED FORECAST MODELS ARE IN GOOD
AGREEMENT WITH THE LONG WAVE PATTERN. A WESTERLY FLOW ALOFT WILL
PERSIST FROM SUNDAY THROUGH THURSDAY WITH OCCASIONAL SHORT WAVES
MOVING INTO BRITISH COLUMBIA. THIS PATTERN WILL SUPPRESS ANY
MOISTURE FROM COMING UP AROUND THE FOUR CORNERS HIGH WELL SOUTH
AND EAST OF THE AREA. MEANWHILE...WITH THE SHORT WAVES PASSING
NORTH OF THE AREA IN THE WESTERLY FLOW...THE BEST MOISTURE AND
DYNAMICS WILL STAY TO OUR NORTH. NET RESULT IS A DRY FORECAST WITH
JUST A SLIGHT CHANCE OF SHOWERS OVER NORTH IDAHO MOUNTAINS NEAR
THE CANADIAN BORDER. CONCERNING TEMPERATURES...ON SUNDAY WE WILL
BE IN SW FLOW AHEAD OF AN APPROACHING WAVE YIELDING TEMPS SLIGHTLY
ABOVE NORMAL. THEN FOLLOWING THE WAVE PASSAGE TO OUR NORTH...TEMPS
WILL COOL TO NEAR TO SLIGHTLY BELOW NORMAL READINGS FOR MON/TUE
BEFORE WARMING TO NEAR TO SLIGHTLY ABOVE NORMAL AGAIN WED/THU.  JW

&&

.AVIATION...
DRY COLD FRONT EXPECTED TO BRING SIGNIFICANT INCREASE IN WIND AND
A SMALL THREAT OF THUNDER NEAR THE CANADIAN BORDER. SOME BLOWING
DUST MIGHT OCCUR WITH THE GUSTY WIND BETWEEN 21Z-04Z THURSDAY
WHICH MAY INTERRUPT THE PREVALENT VFR CONDITIONS. /PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  80  52  84  55  88 /   0   0   0   0   0   0
COEUR DALENE  47  78  50  82  51  86 /   0   0   0   0   0   0
PULLMAN        40  79  45  82  48  87 /   0   0   0   0   0   0
LEWISTON       54  87  55  90  57  96 /   0   0   0   0   0   0
COLVILLE       42  84  47  87  50  90 /  10   0   0   0   0   0
SANDPOINT      44  77  43  80  45  83 /  10   0   0   0   0   0
KELLOGG        48  76  49  79  53  84 /  10   0  10   0   0   0
MOSES LAKE     52  86  54  90  58  93 /   0   0   0   0   0   0
WENATCHEE      55  85  58  90  64  90 /   0   0   0   0   0   0
OMAK           48  86  53  90  57  91 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
     MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

     HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR OKANOGAN
     VALLEY.

&&
Hazardous weather outlook, Jul 10, 7:06 AM PST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
806 AM PDT THU JUL 10 2008

WAZ031>036-041>044-111500-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
806 AM PDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE TO PRODUCE
POTENTIALLY HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EARLY THIS EVENING. WINDS WILL SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ037-038-111500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
806 AM PDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 3 wildfire, 2 high wind. Local standard time, as filed.

High Wind, Okanogan Valley

When
July 10, 2:15 PM PST to 5:00 PM PST
Where
Okanogan Valley forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$112,000
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Strong Wind, Okanogan Highlands

When
July 10, 3:00 PM PST to 6:00 PM PST
Where
Okanogan Highlands forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Unknown
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

High Wind, Northeast Mountains

When
July 10, 3:00 PM PST to 6:00 PM PST
Where
Northeast Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Strong Wind, East Slopes Northern Cascades

When
July 10, 3:15 PM PST to 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper

Strong Wind, Moses Lake Area

When
July 10, 3:45 PM PST to 5:00 PM PST
Where
Moses Lake Area forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Wildfire, Spokane Area

When
July 10, 4:00 PM PST to July 19, 5:00 PM PST
Where
Spokane Area forecast zone
Property damage
$2.5 million
Reported by
Other Federal Agency
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Wildfire, Okanogan Highlands

When
July 10, 4:00 PM PST to July 15, 5:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Wildfire, Okanogan Valley

When
July 10, 4:30 PM PST to July 15, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108905, 108927, 128364, 128361, 127629, 108910, 127331, 108907.